Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Northern Indiana

July 4, 2003Branch County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 6:51 PM EDT for Branch County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 6:51 PM EDT (22:51 UTC)
Expired
Jul 4, 2003, 7:45 PM EDT
In force
54 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Branch County, MI

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS53 KIWX 042251
SVRIWX
MIC023-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANCH COUNTY IN MICHIGAN

* UNTIL 745 PM EDT

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BRONSON...MOVING NORTHEAST
  AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BRONSON
  SHERWOOD
  COLDWATER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH DIAMTER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4202 8528 4181 8526 4183 8490 4206 8490

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:30 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 4, 4:30 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST FRI JUL 4 2003

SHORT TERM DISCUSSION...
PRIMARY FORECAST CONCERN IS SEVERE STORM DEVELOPMENT THIS EVENING.

TSRA HAVE DEVELOPED RAPIDLY IN THE PAST HOUR.  ACTIVITY IS FOCUSED
ALONG TROUGH OF LOW PRESSURE EXTENDING FROM WESTERN LOWER MICHIGAN
TO CENTRAL ILLINOIS.  GIVEN EXTREMELY UNSTABLE AIRMASS...SURFACE
BASED LI VALUES TO MINUS 13 IN MOISTURE CONVERGENCE AXIS...PLUS
MID LEVEL DISTURBANCE WORKING ACROSS...EXPECT CONTINUED DEVELOPMENT
AND SEVERE STORMS LATE AFTERNOON AND EVENING.  SUPPORT SOMEWHAT
WEAKER OVER LOWER MICHIGAN...AND WILL GO WITH SCATTERED WORDING
THERE...WITH LIKELY POPS ELSEWHERE.  PRIMARY SEVERE WEATHER HAZARD
WILL BE WIND AND WILL WORD AS SUCH IN ZONES...BUT SOME HAIL ALSO
POSSIBLE.  LITTLE CHANGE IN AIRMASS THE NEXT COUPLE OF DAYS.  GFS
CONTINUED TO HAVE FEEDBACK PROBLEMS AND THUS QPF BULLSEYE VALUES
DISCOUNTED.  IN GENERAL...MODELS INDICATE A SERIES OF WEAK MID LEVEL
DISTURBANCES IN FLAT FLOW.  WITH AMPLE MOISTURE AND INSTABILITY EACH
DAY...POPS WARRANTED.

AS FOR TEMPERATURES...BLENDED COOLER MAV AND WARMER MET AND FWC
HIGHS NEXT COUPLE OF DAYS.  PREFER WARMER FWC LOWS...GIVEN CURRENT
DEWPOINTS AND LITTLE AIRMASS CHANGE.

EXTENDED DISCUSSION...
LATEST MRF AND ECMWF RUNS BOTH EXHIBITED POOR RUN TO RUN
CONTINUITY...BUT DID INDICATE RIDGING AT SURFACE AND ALOFT BUILDING
IN FOR THURSDAY AND FRIDAY.  LATEST AVN RUN TO 120 HOURS ALSO
SUPPORTS DRY FORECAST...SO WILL KEEP THOSE PERIODS DRY.

AVIATION DISCUSSION FOR 18Z...
MCS HAD ADVANCED INTO NW OHIO WITH WINDS GENERALLY E TO SE IN THE
RAIN COOLED AREA. OUTFLOW BOUNDARY PUT DOWN BY THE MCS WAS SOUTH OF
SBN AND FWA. THIS BOUNDARY SHOULD BECOME A FOCUS FOR ADDITIONAL
THUNDERSTORM ACTIVITY THIS AFTERNOON AS EXTREMELY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOP...SO HAVE ENTERED THUNDER IN TAFS
GENERALLY 20Z TO 03Z TO CORRESPOND TO BEST CHANCE FOR THUNDER.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BARJENBRUCH
Hazardous weather outlook, Jul 4, 5:35 PM EDT, 1 hour 16 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS...PRIMARY
SOUTH OF THE INDIANA...MICHIGAN STATE LINE.  ANOTHER ROUND OF
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO...WITH SEVERE STORMS
AGAIN POSSIBLE.  ANY SEVERE WEATHER WILL MOST LIKELY BE IN THE FORM
OF DAMAGING WINDS AND LARGE HAIL.

THE STORMS WILL BE TRIGGERED BY A SERIES OF MID LEVEL DISTURBANCES
AND A TROUGH OF LOW PRESSURE...IN COMBINATION WITH A VERY UNSTABLE
AIRMASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH WEDNESDAY.
SOME OF THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE THIS AFTERNOON AND MAY
AGAIN BE REQUIRED LATER TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, Jul 4, 6:20 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0520 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    WARSAW                    IN   0.75 IN HAIL
07/04/03   KOSCIUSKO

HITCHCOCK
Local storm report, Jul 4, 6:38 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0538 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    OHIO CITY                 OH   60 MPH WIND GUST
07/04/03   VAN WERT                       ESTIMATED BY TRAINED
                                          SPOTTER

HITCHCOCK
Local storm report, Jul 4, 6:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0544 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    CONVERSE                  IN   80 MPH WIND GUST
07/04/03   HOWARD                         MEASURED BY TRAINED
                                          SPOTTER

0455 PM    3 E DENVER                IN   WIND DAMAGE
07/04/03   MIAMI                          ROOF BLOWN OFF HOUSE JUST
                                          NORTH OF CHILI

HITCHCOCK
Local storm report, Jul 4, 6:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0546 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    1 S CONVERSE              IN   WIND DAMAGE
07/04/03   HOWARD                         TREE LIMBS DOWN

HITCHCOCK
Local storm report, Jul 4, 6:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0546 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    0.5 S CONVERSE              IN   WIND DAMAGE
07/04/03   MIAMI                         TREE LIMBS DOWN

HITCHCOCK
Local storm report, Jul 4, 6:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0550 PM EST FRI JUL 04 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    LOGANSPORT                IN   WIND DAMAGE
07/04/03   CASS                           NUMEROUS TREES AND
                                          POWERLINES DOWN THROUGHOUT
                                          COUNTY

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:12 PM EDTSevere Thunderstorm WarningIWXHillsdale63 min
Jul 4, 7:10 PM EDTSevere Thunderstorm WarningIWXHillsdale65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.